Iowa, 2017Flood in Iowa, July 30 to 31, 2017
July 30 to 31, 2017 · NWS DVN · 1 event in 1 county or zone
Major river flooding occurred from heavy rainfall in north-central and northeast Iowa from 20 to 22 July. Three to nine inches of rainfall caused major river flooding on the Wapsipinicon River at Independence and then downstream near DeWitt.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Major river flooding occurred from heavy rainfall in north-central and northeast Iowa from 20 to 22 July. Three to nine inches of rainfall caused major river flooding on the Wapsipinicon River at Independence and then downstream near DeWitt.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jul 30, 5:49 AM CST, 56 minutes earlier.
Area forecast discussion, Jul 30, 5:49 AM CST, 56 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
649 AM CDT Sun Jul 30 2017
...AVIATION UPDATE...
.SYNOPSIS...
Issued at 245 AM CDT Sun Jul 30 2017
Clear and cool across E Iowa/NW Illinois with sfc high overhead.
Temps ranged from the mid 50s to lower 60s. Monticello, IA was
the only observing station reporting fog. Additional areas of
shallow ground fog may develop through early this morning, but
should be localized in low-lying/river valley areas.
&&
.SHORT TERM...(Today and Tonight)
ISSUED AT 245 AM CDT Sun Jul 30 2017
Today and Tonight
Beautiful late July weather continues to round out the weekend.
Expect sunny skies and highs around 80 F. Cool again tonight with
lows in the mid 50s to lower 60s. Uttech
.LONG TERM...(Monday through Saturday)
ISSUED AT 245 AM CDT Sun Jul 30 2017
Surface high pressure under northwest flow aloft will result in
dry and pleasant weather to start off the work week. Southeast
low-level flow Monday will shift to southerly Tuesday allowing
temperatures and dew points to increase a few degrees.
Models continue struggling midweek with what is now a pair of
upper level troughs and surface cold front progged across the
Midwest. Looks like a weak trough will precede the main show with
the cold front moving through the CWA Wednesday and a more
significant trough swinging across the area Thursday.
While low-level forcing is not too impressive with the cold front, the
trough on Thursday is looking stronger in the models tonight than
prior runs. Sufficient moisture is in place to start raising PoPs
for this system if models continue to show some agreement with the
details later today, but we are not there yet. Severe threat
looks minimal Wednesday with moderate CAPEs and little shear.
Thursday appears a little better as shear increases along with
the trough passage. But at this point the risk looks minimal
enough to not advertise it widely yet.
Cold air advection Friday is quite impressive with 850 mb temps
dropping into single digits (C) on the GFS and ECMWF. Both models
show modest CAPE, and with cold air aloft, indicate potential for
diurnally-driven showers and thunderstorms both Friday and
Saturday.
CPC's Week 2 outlook continues to depict higher chances of below
normal temps but with no indication drier or wetter than normal
on precip.
&&
.AVIATION...(For the 12Z TAFS through 12Z Monday Morning)
ISSUED AT 648 AM CDT Sun Jul 30 2017
VFR conditions expected through the next 24 hours. Uttech
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&
SYNOPSIS...Uttech
SHORT TERM...Uttech
LONG TERM...Wolf
AVIATION...Uttech
Hazardous weather outlook, Jul 30, 2:18 AM CST, 4 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
318 AM CDT Sun Jul 30 2017
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-310830-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
318 AM CDT Sun Jul 30 2017
This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.
.DAY ONE...TODAY AND TONIGHT
Area rivers are experiencing flooding. Please see the
latest Flood Statements and Flood Warnings for details.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
.SPOTTER INFORMATION STATEMENT...
A couple of upper level weather systems will move across the area
Wednesday and Thursday bringing a chance of thunderstorms each
day. At this time it appears the main threat will be lightning.
Spotter activation will not be needed today or tonight.
wolf/uttech
Flood, Clinton
- When
- July 30, 6:45 AM CST to July 31, 11:55 PM CST
- Where
- Clinton County, 3.04 mi SE of Grand Mound to 2.11 mi SSE of Grand Mound
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- River/Stream Gage
- Coordinates
- 41.787, -90.631
Heavy rainfall of 3 to over 9 inches over significant areas from 20 to 22 July in extreme north central and northeast Iowa moved downstream causing the Wapsipinicon River to rise above major flood stage levels.
DeWitt rose above its major flood stage level of 12.5 feet on July 30th, 2017 at approximately 645 AM CST. It crested around 13.3 feet at approximately 615 AM CST on July 23rd, 2017. Major river flooding continued into August.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in New York, July 30, 20171 death · 1 injured · 1 event
- Wildfire in Washington, July 30 to 31, 2017$2.3 million · 1 event
- Flash Flooding in Arizona, July 30, 2017$200,000 · 2 events
- Marine Thunderstorm Winds and Waterspout in Gulf of Mexico, July 30 to 31, 201715 events
- Flash Flooding and Hail in New Mexico, July 30 to 31, 201762 kt wind · 10 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, July 30 to 31, 201756 kt wind · 9 events
- Flash Flooding and Heavy Rain in Kansas, July 30 to 31, 20174 events
- Marine Thunderstorm Winds in Gulf of Mexico, July 30, 20174 events
- Waterspouts in Gulf of Mexico, July 30, 20174 events
- Damaging Winds in Texas, July 30, 201756 kt wind · 3 events
- Damaging Winds in Florida, July 30, 2017$2,000 · 2 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, July 30, 20172 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 716595.